As a patient, it is important to tell your doctor about all of the medications you are taking so he or she can determine whether or not any of them could aggravate mental symptoms rather than improve them.
For example, many people take medicines to help them sleep. But sedatives can cause confusion or even impair memory. One of the first patients I saw during my geriatric psychiatry training had been admitted to the hospital with a diagnosis of Alzheimer’s disease. I learned that he was taking 10 mg of diazepam (Valium) every night to help him sleep. When I discontinued his diazepam, his “Alzheimer’s” symptoms disappeared.
Diazepam and other anxiety-lowering drugs can calm people during the day and help them sleep at night. However, as their levels build up in the body, the drugs can impair memory — especially in older individuals.
For patients who need such medications, newer versions that are not as long-acting appear to be less likely to build up and cause side effects.When considering over-the-counter medicines, be sure to check with your doctor or pharmacist about possible side effects. Antihistamines and some sleeping medicines can cause confusion even if they don’t require a prescription.
These drugs sometimes have “anticholinergic effects,” which counteract the brain messengers that are critical for normal memory functioning. Medicines that treat low thyroid also can cause confusion and alter mood, as can prednisone and other steroids.
If you are experiencing mental symptoms, tell your doctor when you started or increased a drug dosage, as well as the onset of any symptoms. This will often help identify an offending medication.
© 2023 NewsmaxHealth. All rights reserved.